• Vol. 28 No. 4, 596–599
  • 15 July 1999

Selective Serotonin Reuptake Inhibitor Discontinuation Symptoms

155



155 Views
26 Downloads

Download PDF

ABSTRACT

This paper reviews the literature on selective serotonin reuptake inhibitor discontinuation symptoms. These symptoms have been well described in numerous anecdotal case reports and reports of small series of cases in the Caucasian population. There are no reports in the literature of it occurring in Asian patients. A study involving 65 patients on this type of antidepressant revealed that Asian patients do experience these withdrawal symptoms as well. Seven patients (3 on fluoxetine, 4 on fluvoxamine) reported symptoms similar to those reported by Caucasian patients in the literature. Three of the cases are reported in detail to highlight the clinical presentation in such cases.


Selective serotonin reuptake inhibitors (SSRIs) are a new class of antidepressants which are effective, better tolerated with less side effects and more specific in receptor activity than the older tricyclic antidepressants. However, like tricyclic antidepressants and other groups of antidepressants such as the monoamine oxidase inhibitors (MAOIs) and the newer norepinephrine-serotonin-dopamine agents like venlafaxine, SSRIs are associated with discontinuation symptoms.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.